A CASE REPORT ON ACUTE DYSTONIC REACTION INDUCED BY PROCHLORPERAZINE MALEATE IN PEDIATRIC PATIENT.
Main Article Content
Acute dystonic reactions are reversible extrapyramidal effects that can be induced by a variety of medications. It is characterized by intermittent spasmodic or sustained involuntary contractions of one or more muscles. Occasionally, it involves the larynx and leads to imminent respiratory arrest. Prochlorperazine maleate is a phenothiazine drug commonly use as antiemetics, which was thought to induce acute dystonic reaction in a pediatric patient.
An 8-year-old boy presented to emergency department with complaint of dizziness. Upon examination, he was sitting with a straight back, with neck hyperextended and torticollis to the left side. He had conjugated upward deviation of bilateral eyes, tongue protrusion and jaw spasm. He was able to talk in short phrases. Gait was normal and peripheral neurological examination was unremarkable. Further history revealed that he took prochlorperazine maleate for the past three days for upper respiratory tract infection.
The diagnosis of prochlorperazine maleate induced acute dystonic reaction was made. The drug was discontinued, and patient was treated with syrup diphenhydramine. However, the symptoms recurred after ten minutes. The patient was given intravenous diazepam and the symptoms completely resolved. He was admitted for close observation and further investigation.
Pharmacologic treatment with anticholinergic agent or benzodiazepines is the recommended treatment for acute dystonic reaction. In this case, anticholinergic agent i.e diphenhydramine was used in view of safety and efficacy of others anticholinergic agent such as procyclidine have not been established in pediatric group. A prompt and near complete resolution of symptoms was achieved with diphenhydramine, although full resolution required addition of benzodiazepines soon after.
The patient had relapse of symptoms after first dose of diphenhydramine, this suggested more than one dose of anticholinergic agent maybe needed for complete resolution of acute dystonic reaction.
Early intervention is crucial in managing acute dystonic reaction to prevent life threatening condition such as laryngeal spasm. Careful monitoring of the patient is warranted since there is risk of relapse of symptoms after treatment was administered.
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.